P344 Haemophagocytic lymphohistiocytic (HLH) syndrome in IBD patients treated with Immunosuppressors increasing awareness makes diagnosis

  • Fries W
  • Cascio A
N/ACitations
Citations of this article
11Readers
Mendeley users who have this article in their library.

Abstract

Background: Immunosuppressive therapy constitutes the backbone of therapy in inflammatory bowel diseases. The major therapy-induced adverse events are represented by the potential development of malignancies, demyelinating disorders, and infections. These latter complications may be complicated further by the life-threatening HLH syndrome. Methods: We reviewed the literature over the past 30 years (medline, unbound medline, Google Scholar, and within reviews) with the following search terms: haemophagocytic lymphohistiocytic syndrome, HLH, macrophage activation syndrome, opportunistic infections, adverse events, thiopurines, biologic therapies. Results: We identified 35 cases of HLH syndrome in patients with IBD. Nine cases were described until 2006, the following 24 in the past 5 years (fifteen cases in the first 9 months of 2011), pointing to an increased awareness of gastroenterologists. Mortality was 8/35 (23%) (compared to HSTCL: 36 cases, mortality over 90%). There was no preponderance of any gender (15 female, 14 male, 6 undefined) and 74% were adults (aged from 19 to 76 years). CD represented 83% of the underlying bowel disease of the whole series, but 100% of the 9 pediatric cases. Treatment with thiopurines was reported in 28/35 patients with a duration that ranged from 6 months to 8 years. In 8/28 patients thiopurines have been associated with infliximab and triple immunosuppression (with steroids) in 2 of them. Isolated reports indicated salazopyrin (1 case), steroids (2 cases), steroids + Infliximab (1 case), steroids + azathioprine (1 case) and steroids + colectomy (1 case) as underlying therapy for IBD. In one report the underlying treatment was not indicated. As etiologic agent precipitating HLH, CMV was identified in 17 patients and EBV in 11 patients. Isolated cases were associated with histoplasmosis, tuberculosis, or with Acinetobacter sepsis. In 3 cases the triggering agent was not identified or not reported. 6-TGN levels and 6-MMP metabolites, when measured, were found within the normal range. Conclusions: HLH syndrome represents a severe complication of infections with a high mortality in immunocompromised IBD patients. The preponderance in CD is not clear but may reflect the larger use of immunosuppressors in CD, although genetic reasons cannot be ruled out. Where caused by thiopurines it appears unrelated to abnormal metabolite levels. Regular control of blood parameters cannot prevent this complication.

Cite

CITATION STYLE

APA

Fries, W., & Cascio, A. (2012). P344 Haemophagocytic lymphohistiocytic (HLH) syndrome in IBD patients treated with Immunosuppressors increasing awareness makes diagnosis. Journal of Crohn’s and Colitis, 6, S147. https://doi.org/10.1016/s1873-9946(12)60363-8

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free